Georgia, 2016

Damaging Winds in Georgia, July 6, 2016

July 6, 2016 · NWS JAX · 2 events in 2 counties and zones

East coast sea breeze pushed inland and intersected other boundaries and the west coast sea breeze during the late afternoon and evening across inland SE Georgia. A few strong thunderstorms developed and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

East coast sea breeze pushed inland and intersected other boundaries and the west coast sea breeze during the late afternoon and evening across inland SE Georgia. A few strong thunderstorms developed and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 6, 1:45 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 6, 1:45 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
245 PM EDT WED JUL 6 2016

...Hot with Elevated Heat Indices and Low Chances of Afternoon
Showers and T'storms Today & Thu...

.SHORT TERM...This afternoon through Thu...

Persistent mean layer 1000-500 mb Bermuda ridge axis will extend across
south-central Florida as a weakening upper and low level trough axis
lingers north of the local area. Dry mid level air under a 850 mb
ridge axis across NE Fl will significantly limit convective converge
today and again on Thu...but high surface based instability, high
low level moisture, and weak dynamical support under the lingering
upper level trough axis could produce a few strong thunderstorms
each afternoon and early evening. The strongest storms will be
capable of strong gusty winds due to dry mid level air and hot low
level temperatures/high instability. Precipitation will push
offshore into the evening hours under mean layer WSW steering flow
which will pin the east coast sea breeze along the coast with
little progression inland. Below normal rain chances of 20-30%
were advertised through the period with a diurnal trend. The
highest pops of 30% where indicated across SE Ga closer to forcing
from the upper level trough axis as subsidence will dominate across
much of NE Florida.

Above normal temperatures will continue and range from highs in
the mid/upper 90s to muggy overnight lows in the mid/upper 70s.
The beach will see little relief in temperatures due to offshore
flow. Hot daytime temps combined with dew pts mixing out into the
lower 70s in the afternoon yield heat index values generally from
104-109 each afternoon. Given marginal nature of meeting Heat
Advisory criteria...continued to refrain from an Advisory but will
continue to highlight the dangerously high heat index values in
the zones...hazardous weather outlook and social media products.

Thursday night through Saturday night... Little overall change in
the synoptic pattern with sfc ridge located over the sern Gulf of
Mexico...across srn FL and into the western Atlantic through the
Bahamas. Aloft...ridging expected at 500 MB with heights about 592
to 594 DM and 850 MB temps of 18 to 20 deg C. Thus with PWATS that
are looking to be about 1.6 inches or less, the persistent heat will
continue, above normal levels, though it is the heart of the
summertime after all. We appear to fall a bit short of record highs,
but only by 2-3 degrees. GFS and NAM show low level flow SW to W
near 8-12 knots which looks enough to keep the east coast sea breeze
pinned near the coast. Thus hot temps will be felt at the coast as
well. Widespread highs in the mid to upper 90s and lows in the mid
and upper 70s. With dewpoints mixing out during the afternoons, we
may fall short of criteria for heat advisories. For
convection...mainly isolated showers and thunderstorms expected each
day but with dry air aloft these may be short-lived and possibly
only 5-10% chances like MOS is showing but for now kept a 20 percent
POP.

.LONG TERM...Sunday through Wednesday...
A pre-frontal trough and weak cool front will slide southeastward
through parts of north GA and SC Sunday...as weak mid level impulse
erodes part of the 500 mb ridge over the SERN CONUS. The impulse
appears to weaken early next week...resulting in ridge rebuilding
over the region and thus the front will lose support but drift a bit
further south. The combination of the front nearing the region and a
forecast increase in mean RH may be enough to kick off a bit more
convection in the afternoons...more typical for summer with chances
roughly in the 20-40 percent range. Highs still persist in the mid
and upper 90s Sun through Tue but should begin to drop a couple of
degrees by Wed. Overall confidence though is a bit low with rain
chances Tue-Wed owing to model differences between the GFS and EURO
models...with the EURO becoming much more moist than the GFS.

&&

.AVIATION...Prevailing VFR conditions today under WSW winds near
10 kts and gusts of 15-20 kts into the afternoon. Best chance of
late afternoon and early evening TS existed for SSI and continued
with VCTS after 20Z. Rainfall will push offshore this evening with
clearing conditions by midnight. Clearing skies and high low level
moisture content...sites could experience low stratus/fog in the
MVFR to IFR range around sunrise Thu morning as was observed this
morning. Trended toward persistence with low MVR visibility at
VQQ and few low stratus clouds around 1-1.5 kft elsewhere. Of note
recent SREF probability guidance indicated a low 10-15% of cigs
below 1 kft near GNV and VQQ near 12Z Thu morning.

&&

.MARINE...Offshore flow 10-15 kts will continue to back south
with the east coast sea breeze pinned along the immediate coast
this afternoon. Combined seas ranged between 2-4 ft. Another SW
wind surge with speeds near 15 kts was expected again tonight just
shy of exercise caution headline for the outer waters. Prevailing
offshore flow is expected through the weekend with nocturnal
surges in the 15-20 kt range potentially requiring small craft
exercise caution headline for the outer waters at times.

Rip Currents: Low risk today and Thu.

&&

.FIRE WEATHER...

With hot conditions and dewpoints mixing out a bit through the
afternoon hours...min RH values will often drop to upper 30s to
lower 40s next few days. Elevated dispersions are also expected
inland due to warm temperatures and elevated southwest winds this
afternoon and again Thu and Fri generally across SE GA and near the
I-10 corridor of northeast Florida.

&&

.CLIMATE...Near record temperatures will continue with several
sites just a degree shy of reaching record high minimum
temperatures this morning:

Site	Today Record		Today Record
       	High Minimum Temp   Maximum Temp

JAX     79/1902				100/1969
GNV 	78/1900             99/1932
AMG   	76/2004				99/1980
SSI		79/2013				99/1980

For Thursday July 7...

Site	Tonight Record		Tomorrow Record
        High Minimum Temp   Maximum Temp

JAX 	79/1902				101/1902
GNV 	78/1992				101/1900
AMG 	78/1978				102/1990
SSI		79/2013				98/1966

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  77  96  76  97 /  10  30  20  20
SSI  80  94  79  95 /  20  30  20  20
JAX  77  97  76  98 /  20  20  20  20
SGJ  78  95  77  95 /  10  20  10  20
GNV  75  96  74  95 /  10  20  10  20
OCF  75  95  74  94 /  10  20  10  20

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Shashy
Hazardous weather outlook, Jul 6, 12:35 PM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
135 PM EDT WED JUL 6 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-071745-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
135 PM EDT WED JUL 6 2016

...DANGEROUS HEAT INDEX VALUES TODAY AND THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE HEAT INDEX VALUES
IN THE 104 TO 109 DEGREE RANGE TODAY AND THURSDAY.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE BOTH TODAY AND
THURSDAY DURING THE AFTERNOON AND EVENING HOURS. FREQUENT
LIGHTNING AND STRONG WIND GUSTS WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY.
AN INCREASE IN STORM COVERAGE IS EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET
AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 6, 4:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
526 PM EDT WED JUL 6 2016

GAZ132-133-135-062230-
JEFF DAVIS GA-APPLING GA-COFFEE GA-
526 PM EDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR JEFF DAVIS...NORTHERN COFFEE AND
NORTHWESTERN APPLING COUNTIES UNTIL 630 PM EDT...

AT 525 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR VIDALIA TO 6 MILES WEST OF AMBROSE.
MOVEMENT WAS EAST AT 30 MPH. RADAR WAS INDICATING 40 MPH WINDS
EXTENDING AHEAD OF THE STORMS WHERE RAIN IS NOT OCCURRING.  GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
BAXLEY...HAZLEHURST...BROXTON...AMBROSE...GRAHAM...PLANT HATCH...
SNIPESVILLE...PRIDGEN...DENTON AND PINE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3193 8232 3195 8231 3194 8228 3190 8219
      3191 8213 3177 8235 3160 8278 3157 8306
      3161 8306 3166 8300 3177 8300 3179 8298
      3178 8287 3185 8279 3192 8268 3193 8262
      3196 8255 3195 8249 3197 8250 3197 8247
TIME...MOT...LOC 2125Z 270DEG 35KT 3216 8242 3162 8311

WOLF

The radar

The Robins AFB radar (KJGX), 114 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
July 6, 4:50 PM EST
Where
Jeff Davis County, 1.38 mi S of Halls Spur
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
31.910, -82.550

A power line was blown down along U.S. Highway 221 (Uvalda Highway) northeast of Hazelhurst. The cost of damage was unknown but estimated for the event to be included in Storm Data.

Thunderstorm Wind, Appling

When
July 6, 5:05 PM EST
Where
Appling County, 10.16 mi NE of Surrency
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.840, -82.100

A thunderstorm outflow boundary blew down trees and power lines near the intersection of Georgia Highways 144 and 169. The cost of damage was unknown but estimated for the inclusion in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645367, 645371.